Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 24, NWS Marquette, MI

June 4, 2011Baraga County, Houghton County, Ontonagon County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 4, 2011, 12:34 AM EDT for Baraga County, Houghton County, Ontonagon County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2011, 12:34 AM EDT (04:34 UTC)
Expired
Jun 4, 2011, 1:30 AM EDT
In force
56 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baraga County, MI, Houghton County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 99 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 11:49 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.6 hours before the alert went out and 391 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2011-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2011-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:23 PM EDT, 8 hours 11 minutes earlier.

Area forecast discussion, Jun 3, 4:23 PM EDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
423 PM EDT FRI JUN 3 2011

.SHORT TERM TO 00Z SUNDAY...

UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE OVER THE UPPER GREAT
LAKES TO THE SOUTHERN U.S. WITH A TROUGH OVER THE CANADIAN MARITIMES
AND ANOTHER OVER THE WESTERN U.S. WITH A SHORTWAVE LIFTING OUT OF
THE NORTHERN HIGH PLAINS. THE UPPER LEVEL RIDGE SLOWLY MOVES TO THE
EAST AND TO THE LOWER GREAT LAKES THIS PERIOD WITH THE TROUGH IN THE
NORTHERN HIGH PLAINS FLATTENING THE RIDGE.

NAM SHOWS SOME 850-500 MB Q-VECTOR CONVERGENCE AND DEEPER MOISTURE
MOVING THROUGH TONIGHT BEFORE THE MOISTURE MOVES OUT BY SATURDAY
MORNING. NAM SHOWS SOME ISENTROPIC LIFT AND MOISTURE ON THE
I300K-I315K SURFACES THROUGH 06Z TONIGHT...BEFORE THIS MOVES OUT.
ONE THING ABOUT BOTH THE NAM AND GFS...THEY BOTH OVERDO SFC DEW
POINTS LATE THIS AFTERNOON INTO THIS EVENING AS THEY HAVE IWD UP TO
70F FOR A DEW POINT WHICH SEEMS AWFULLY HIGH CONSIDERING THE SFC
TRAJECTORIES ARE FROM THE SOUTH AND THERE ARE NO 70 DEW POINTS EVEN
AT 15Z UNTIL YOU GET TO SE IOWA. THE TRAJECTORY TO BRING THIS IN IS
WRONG. CLOSEST 60 DEW POINT IS IN ASX NOW. WITH HIGHER DEW POINTS
COMING IN...CAPE WILL GO UP...BUT NOT AS MUCH AS THE NAM AND GFS
HAVE WHICH HAS ML CAPE UP TO 2500 J/KG THIS AFTERNOON AND EARLY
EVENING INTO THE WESTERN CWA. THIS AGAIN SEEMS OVERDONE DUE TO THE
OVERFORECASTED DEW POINTS BY THE MODELS. THE ECMWF IS BETTER AND
BRINGS DEW POINTS TO THE MID 60S OVER THE FAR WEST WHICH SEEMS MORE
REASONABLE. ECMWF BRINGS MLCAPE UP TO 2000 J/KG AT 00Z BETWEEN IWD
AND IMT AND THIS IS MORE REASONABLE. NAM SHOW WET BULB ZERO HEIGHTS
TO 12000 FEET AND -20C HEIGHTS ABOUT 23000 FEET. SLIGHT RISK OF
SEVERE THUNDERSTORMS SEEMS WARRANTED FOR THIS EVENING AS CAPE VALUES
ARE AT THEIR HIGHEST...WINDS OFF THE SFC ARE STRONG AND WOULD NOT
TAKE MUCH TO BRING THEM DOWN. COULD EVEN SEE SOME HAIL WITH THE
THUNDERSTORMS AND THAT LOOKS WARRANTED AS WELL. BEST INSTABILITY AND
MOISTURE SEEM TO BE TO THE WEST AND SOUTH THIS AFTERNOON AND
EVENING. WILL BE INTERESTING TO SEE WHAT HAPPENS. RIGHT NOW
THOUGH...SEEMS LIKE THERE IS AN AWFUL LOT OF ELEVATED INSTABILITY
AND LEFTOVER CONVECTIVE DEBRIS TO WORK THROUGH FIRST.

FOR THIS FORECAST...DID NOT REALLY CHANGE MUCH TO THE GOING
FORECAST. HAVE BAND OF POPS GOING THROUGH TONIGHT AND THEN WILL
CONTINUE TO BE DRY FOR SATURDAY. COLD AIR REALLY DOES NOT COME IN
FOR SATURDAY. DID NOT MAKE MANY CHANGES TO TEMPERATURES.

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

WE WILL BEGIN SATURDAY NIGHT WITH ZONAL FLOW AT 500MB...WITH THE
LARGE LOW STUCK OVER CENTRAL CANADA...AND HIGH PRESSURE OVER THE
GULF STATES. ADDITIONAL BOOKEND LOWS WILL BE LOCATED JUST OFF THE
WEST AND EASTERN COASTLINES. EXPECT THE PACIFIC 500MB LOW TO MOVE
LITTLE THROUGH TUESDAY...BEING PUSHED NE AS THE LARGE RIDGE BUILDS
THROUGH THE CENTRAL AND NORTHERN PLAINS. THE APEX OF THE 500MB RIDGE
WILL STRETCH NORTHWARD THROUGH THE UPPER GREAT LAKES FROM 00Z UNTIL
18Z WEDNESDAY. IT WILL BE A SIMILAR STORY AT THE SFC...WITH HIGH
PRESSURE OVER THE NORTHERN PLAINS SLOWLY MOVING OVERHEAD
SUNDAY...BEFORE DROPPING TO THE LOWER GREAT LAKES ON MONDAY. EXPECT
DRY WEATHER TO REMAIN THROUGH SUNDAY EVENING.

FORECAST MODELS...AT LEAST WRT UPPER MI...ARE CONSISTANT THROUGH
TUESDAY NIGHT. AS A RESULT...A BLEND OF AVAILABLE GUIDANCE LOOKS
REASONABLE THROUGH THIS TIME. HAVE INCREASED THE LIKELYHOIOD FOR
TSRA MONDAY AFTERNOON AS THE SFC HIGH EXITS TO THE EAST.

BY 00Z TUESDAY THE 03/06Z GFS ATTEMPS TO SLIDE A CUT OFF LOW INTO
SOUTHERN MANITOBA. WHILE THE CANADIAN AND ECMWF AGREE WITH THE
ORIGINAL FORMATION OF THIS FEATURE TUESDAY NIGHT OVER NE MT AND
SOUTHERN SASKATCHEWAN...THEY OPEN IT UP AND RETURN IT TO THE MEAN
FLOW ON WEDNESDAY. SO...WILL HEDGE THE FORECAST CLOSER TO THE ECMWF
FOR MID WEEK. THE RESULT WOULD A WEAKER 500MB RIDGE OVERHEAD
WEDNESDAY...AND A WEAKER THROUGH SLIDING THROUGH LATE WEDNESDAY INTO
THURSDAY. THE SFC REFLECTION IS A SLIGHTLY DEEPER AND
SLOWER LOW OFF THE GFS. THE CANADIAN AND ECMWF WOULD BRING THE SFC
LOW TO WESTERN LAKE SUPERIOR BY 12Z WEDNESDAY...PUSHING IT TO LAKE
HURON AND LOWER MI BY 06Z THURSDAY. THE GFS ON THE OTHERHAND WOULD
SLIDE THE LOW OVER AND JUST NORTH OF LAKE SUPERIOR DURING THE
DAYTIME HOURS THURSDAY. AS A RESULT...GOING CLOSER TO THE
ECMWF...WILL KEEP THE BEST CHANCE OF RAIN/SHOWER ACTIVITY FROM
TUESDAY EVENING THROUGH WEDNESDAY.

EITHER WAY...THE 500MB RIDGE WILL LIKELY BOUNCE BACK THURSDAY NIGHT
INTO FRIDAY...IN ADVANCE OF ANOTHER TROUGH THAT LOOKS TO CUT
OFF/DEEPEN SLIGHTLY OVER THE NORTHERN PLAINS FRIDAY AFTERNOON. AS A
RESULT...A DRY FORECAST LOOKS REASONABLE THURSDAY AND THURSDAY NIGHT.

OVERALL...MODERATE TO SLIGHTLY ABOVE NORMAL CONFICENCE EXISTS IN THE
ACCURACY OF THE AVAILABLE FORECAST MODELS.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

A COLD FRONT WILL COME THROUGH BOTH SITES LATE TONIGHT AND SWITCH
THE WIND. BEFORE THEN IN THE EVENING...LLWS IS EXPECTED AT BOTH
SITES AS WINDS ARE STRONG OFF THE SFC. AS THE COLD FRONT NEARS...A
BAND OF PCPN WILL BREAK OUT. PUT IN CB GROUP FOR NOW WITH SHRA SINCE
NOT CONFIDENT WHERE THE STORMS WILL SET UP QUITE YET. AS WINDS
SWITCH TONIGHT...FOG AND STRATUS OFF LAKE SUPERIOR WILL COME INTO
CMX AND LOWER CIGS TO MVFR. THIS SHOULD CLEAR EARLY IN THE MORNING
AS DRIER AIR WORKS INTO BOTH SITES. VFR CONDITIONS WILL PREVAIL FOR
MOST OF THE PERIOD AT CMX AND FOR ALL OF THE PERIOD AT SAW.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

WINDS WILL CONTINUE TO COME DOWN ACROSS THE LAKE AS A LOW PRESSURE
SYSTEM OVER CANADA STAYS FAR ENOUGH AWAY TO KEEP THE WINDS ALOFT AND
NOT TO THE WATER SURFACE. THERE COULD STILL BE A FEW GALE FORCE
GUSTS ON LAKE SUPERIOR THIS AFTERNOON. CANCELLED THE GALE WARNING AS
A RESULT. SOUTHWEST TO WEST WINDS OF 25 KNOTS ARE EXPECTED SATURDAY
BEHIND THE TROUGH. NO GALES SEEN THROUGH THE REST OF THE FORECAST
PERIOD.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...07
LONG TERM...KF
AVIATION...07
MARINE...07
Hazardous weather outlook, Jun 3, 4:07 PM EDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
407 PM EDT FRI JUN 3 2011

MIZ001>007-009>014-084-085-041200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
407 PM EDT FRI JUN 3 2011 /307 PM CDT FRI JUN 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL REMAIN POSSIBLE...ENDING WEST AFTER MIDNIGHT.
THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAINFALL AND HAIL WOULD BE GREATLY APPRECIATED.

LSZ162-240>251-263>267-041200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
407 PM EDT FRI JUN 3 2011 /307 PM CDT FRI JUN 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

A FEW GALE FORCE GUSTS TO 35 KNOTS WILL BE POSSIBLE...MAINLY ACROSS
CENTRAL LAKE SUPERIOR EARLY.

THUNDERSTORMS WILL BE POSSIBLE...ENDING WEST AFTER MIDNIGHT. THE
STRONGER STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-041200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
407 PM EDT FRI JUN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...WITH THE STRONGER STORMS CAPABLE
OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY INTO MONDAY EVENING...AND
AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

In the hours before

Special weather statement, Jun 3, 11:19 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1119 PM EDT FRI JUN 3 2011

MIZ001>003-040445-
HOUGHTON-KEWEENAW-ONTONAGON-
1119 PM EDT FRI JUN 3 2011

...SIGNIFICANT WEATHER ALERT FOR HOUGHTON...KEWEENAW AND ONTONAGON
COUNTIES UNTIL 1245 AM EDT...

AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM OVER LAKE SUPERIOR 23 MILES NORTH OF SILVER
CITY...OR 23 MILES NORTHWEST OF ONTONAGON.  THIS STORM WAS MOVING
EAST AT 40 MPH.

HAIL UP TO GOLFBALL SIZE AND WINDS TO 60 MPH ARE LIKELY OCCURRING
WITH THIS STORM.

PEOPLE IN NORTHEASTERN ONTONAGON...NORTHERN HOUGHTON AND SOUTHERN
KEWEENAW COUNTIES...INCLUDING THE CITIES OF CALUMET...LAURIUM AND
MOHAWK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:58 PM EDTSpecial Marine WarningMQT92 min
Jun 3, 10:47 PM EDTSpecial Marine WarningMQT88 min
Jun 3, 11:24 PM EDTSpecial Marine WarningMQT66 min
Jun 3, 11:52 PM EDTSpecial Marine WarningMQT83 min
Jun 4, 12:11 AM EDTSpecial Marine WarningMQT94 min
Jun 4, 12:14 AM EDTSevere Thunderstorm WarningMQTHoughton, Keweenaw61 min
Jun 4, 12:37 AM EDTSpecial Marine WarningMQT113 min
Jun 4, 1:14 AM EDTSevere Thunderstorm WarningMQTHoughton, Keweenaw49 min
Jun 4, 2:05 AM EDTSpecial Marine WarningMQT85 min
Jun 4, 2:33 AM EDTSpecial Marine WarningMQT42 min
Jun 4, 3:01 AM EDTSevere Thunderstorm WarningMQTAlger, Luce59 min
Jun 4, 3:20 AM EDTSpecial Marine WarningMQT55 min
Jun 4, 3:58 AM EDTSevere Thunderstorm WarningMQTLuce32 min
Jun 4, 5:02 AM EDTSmall Craft AdvisoryMQT12 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.